Alert archive / Louisiana / Special Marine Warnings in 2021

Special Marine Warning 13, NWS New Orleans, LA

January 11, 2021

NWS New Orleans, LA issued this special marine warning at Jan 11, 2021, 4:42 AM CST. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2021, 4:42 AM CST (10:42 UTC)
Expired
Jan 11, 2021, 5:45 AM CST
In force
63 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Mobile radar (KMOB), 196 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WHUS54 KLIX 111042
SMWLIX
GMZ552-555-111145-
/O.NEW.KLIX.MA.W.0013.210111T1042Z-210111T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New Orleans LA
442 AM CST Mon Jan 11 2021

The National Weather Service in New Orleans has issued a

* Special Marine Warning for...
  Coastal Waters from Boothville LA to Southwest Pass of the
  Mississippi River out 20 nm...
  Coastal waters from the Southwest Pass of the Mississippi River to
  Port Fourchon Louisiana out 20 NM...

* Until 545 AM CST.

* At 441 AM CST, a strong thunderstorm was located 12 nm southwest of
  Southwest Pass Of the Mississippi River, moving northeast at 50
  knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots and suddenly 
           higher waves. Boats could sustain damage or capsize. Make 
           sure all on board are wearing life jackets. Return to 
           safe harbor if possible.

* Locations impacted include...
  Southwest Pass Of the Mississippi River.

LAT...LON 2897 8868 2867 8958 2883 8968 2916 8918
      2914 8919 2912 8917 2918 8916 2917 8913
      2921 8912 2924 8908 2934 8892 2904 8864
TIME...MOT...LOC 1041Z 240DEG 49KT 2880 8954 

HAIL...0.00IN
WIND...40KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Jan 11, 4:22 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 11, 4:22 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 AM CST Mon Jan 11 2021

.Discussion...

Surface temperatures remain above freezing which has kept snow
potentials low. As of now, saturation in the upper levels have
favored only rain precipitation for the area so no snow accumulation
is expected. Winds have been rather gusty mainly over marine zones
tonight, but should start to calm down a bit in the next few hours.
Rain will begin to diminish as we near daybreak today as the low
moves off to the east. There will likely be some lingering showers
mainly behind east of I-55 after daybreak as the high pressure
system builds over the area. Can expect for low clouds and strong
cold air advection to keep conditions cold and cloudy for the entire
day. Breezy winds out of the north will help maintain windchill in
the 30s with overnight lows at or near freezing.These freezing low
temperatures are mainly along and north of I-10/12.There were very
minimal changes made to the near term forecast as it pretty much has
remained on track. The min temperatures were bumped up only slightly
to fall in line with our neighbors.

Clouds should finally clear out bringing in some sunshine on
Tuesday, however temperatures will still remain fairly low.Can
expect another night of freezing temperatures for the same areas
mentioned above late Tuesday going into Wednesday morning with the
help of radiational cooling and light winds.

Temperatures should begin to steadily increase back into the 60s by
at least Thursday. A cold front is expected to move across the area
at some point on Thursday night into Friday morning. Confidence
remains low that we will receive light precipitation behind this
front if any. Otherwise, dry and cool conditions are expected to
prevail through this forecast period. /TDB/

&&

.AVIATION...
MVFR conditions will stick around for a few more hours
before dropping down to IFR and remaining there for the rest of the
forecast period. Main concern is for ceilings but visibilities may
also dip down due to rain. Not expecting any snow or ice outside of
possibly a brief period at KMCB. Winds will also be a bit elevated
out of the north at 10 to 15 knots. Ceilings will begin to raise
overnight tomorrow night but significant improvements will not
happen in the forecast period itself. -BL

&&

.MARINE...
Gusty winds at and above gale force continue to persist out of the
north tonight as the low pressure system moves across the coastal
waters. Gale warning remains in effect till 6 AM CST for zones west
of the MS river delta this morning to account for these winds. This
warning will be followed by a Small Craft Advisory that will be in
effect till 6 PM CST this evening. Surface winds will remain strong
behind the low as it exits this morning with rain and storms
diminishing as we move through the day. These winds should steadily
diminish Tuesday as conditions start to improve. The next front to
affect the area will be late Thursday night into Friday morning./TDB/

&&&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  43  28  52  31 /  70   0   0   0
BTR  44  30  52  34 /  40   0   0   0
ASD  48  33  54  34 /  70   0   0   0
MSY  48  37  52  39 /  40   0   0   0
GPT  48  34  54  35 /  80   0   0   0
PQL  48  34  55  34 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ550-552-
     570-572.

     Gale Warning until 6 AM CST early this morning for GMZ550-552-
     570-572.

     Small Craft Advisory until 6 PM CST this evening for GMZ530-532-
     534-536-538-555-557-575-577.

MS...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ552-570-
     572.

     Gale Warning until 6 AM CST early this morning for GMZ552-570-
     572.

     Small Craft Advisory until 6 PM CST this evening for GMZ532-534-
     536-538-555-557-575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 5:37 AM CSTSpecial Marine WarningLIX53 min
Jan 11, 6:25 AM CSTSpecial Marine WarningLIX50 min

Nearby

Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.